Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 345, NWS Tulsa, OK

May 31, 2008Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2008, 7:44 AM CDT for Nowata County, Washington County, Oklahoma. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 7:44 AM CDT (12:44 UTC)
Expired
May 31, 2008, 8:45 AM CDT
In force
61 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Nowata County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 80 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:32 AM CDTHAIL 2.75Wann, OKTREES AND POWER LINES DOWN.
May 31, 8:37 AM CDTTSTM WND DMGLenapah, OKROOF BLOWN OFF OF TRAILOR HOME.
May 31, 8:37 AM CDTHAIL 1Lenapah, OK
May 31, 8:45 AM CDTHAIL 0.881 E Lenapah, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 311244
SVRTSA
OKC105-147-311345-
/O.NEW.KTSA.SV.W.0345.080531T1244Z-080531T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
744 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NOWATA COUNTY IN NORTHEAST OKLAHOMA
  NORTHERN WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 845 AM CDT

* AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST
  OF COPAN...MOVING EAST AT 19 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COPAN...WANN
  AND LENAPAH.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3678 9546 3690 9600 3699 9600 3700 9545
TIME...MOT...LOC 1244Z 282DEG 17KT 3697 9599

$$
1 follow-up statement
000 
WWUS54 KTSA 311314
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 AM CDT SAT MAY 31 2008

OKC105-147-311345-
/O.CON.KTSA.SV.W.0345.000000T0000Z-080531T1345Z/
NOWATA OK-WASHINGTON OK-
814 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHERN WASHINGTON AND NORTHERN NOWATA COUNTIES...

AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL AND DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR
WANN...MOVING EAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WANN AND
LENAPAH.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3678 9546 3690 9600 3699 9600 3700 9545
TIME...MOT...LOC 1314Z 284DEG 17KT 3695 9581

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 31, 4:45 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 31 2008

.DISCUSSION...
FRONTAL  BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST
KANSAS JUST STARTING TO LIGHT UP.  THE BEST ENERGY RELEASED
NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY
EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES.   SIGNIFICANT
POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF
FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY
MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR
FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP
CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO
GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION.

EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER
PART OF THE WEEK.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  68  87  73 /  40  60  50  30
FSM   90  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   87  65  84  69 /  50  60  50  40
FYV   86  64  83  68 /  40  50  50  30
BYV   85  64  84  68 /  40  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   85  63  84  69 /  50  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 31, 5:14 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORM WATCH UNTIL NOON TODAY FOR PORTIONS OF NORTHEAST
OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER SUNRISE THIS MORNING.

DISCUSSION...
LOW LEVEL THERMAL FORCING AND INSTABILITY IN THE VICINITY OF
A SURFACE FRONT ACROSS SOUTHERN KANSAS AND NORTHWEST OKLAHOMA
HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL
KANSAS EARLY THIS MORNING. THIS AREA OF SHOWERS AND STRONG
THUNDERSTORMS IS EXPECTED TO SPREAD SOUTHEAST INTO
NORTHEAST OKLAHOMA AROUND SUNRISE AS THE NEARLY STATIONARY
FRONT SAGS SOUTHWARD.

STRONG THUNDERSTORM WINDS AND LARGE HAIL ARE THE MOST LIKELY
THREATS BUT WITH THE SLOW MOVING BOUNDARY PROVIDING A
FOCUS FOR HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:59 PM CDTSpecial Weather StatementTSAOttawa61 min
May 31, 5:50 AM CDTSevere Thunderstorm WarningTSAOsage55 min
May 31, 6:47 AM CDTSevere Thunderstorm WarningTSAOsage, Washington58 min
May 31, 7:17 AM CDTSevere Thunderstorm WarningTSAOsage58 min
May 31, 8:10 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington65 min
May 31, 8:40 AM CDTSevere Thunderstorm WarningTSACraig, Nowata35 min
May 31, 8:56 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers64 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa59 min
May 31, 9:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington47 min
May 31, 9:54 AM CDTSpecial Weather StatementTSAPawnee51 min
May 31, 10:10 AM CDTSevere Thunderstorm WarningTSACraig51 min
May 31, 10:20 AM CDTSpecial Weather StatementTSATulsa40 min
May 31, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa67 min
May 31, 10:48 AM CDTSpecial Weather StatementTSAOttawa42 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner61 min
May 31, 11:54 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee38 min
May 31, 6:48 PM CDTTornado WarningTSAOsage42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.